Toggle Main Menu Toggle Search

Open Access padlockePrints

Three-dimensional geometric morphometrics applied to the study of children with cleft lip and/or palate from the North East of England

Lookup NU author(s): Dr Iman Bugaighis, Dr Clare Mattick, Dr Ross Hobson


Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


This prospective cross-sectional, case-controlled morphometric study investigated three-dimensional facial morphological variation among and between 8- and 12-year-old children [40 with a unilateral cleft lip and palate (UCLP), 23 with a unilateral cleft lip and alveolus (UCLA), 19 with a bilateral cleft lip and palate (BCLP), and 21 with an isolated cleft palate (ICP)]. Eighty gender- and age-matched individuals comprised the control group. The mean shape of each group was computed using generalized Procrustes analysis (GPA). Differences in shape between group means were assessed using multivariate analysis of variance and permutation tests, and shape differences were visualized for interpretation using warpings of the grand mean shape and transformation grids computed using thin plate splines (TPA).Statistically significant differences between the mean facial shapes and forms (shape plus size) of all groups were found. The greatest difference was in the BCLP group and the second greatest in the UCLP group. The study of asymmetry indicated different degrees and differences in the nature of asymmetry that characterize different cleft lip and palate (CLP) deformities. Principal component analyses (PCA) of form space and of means, plus reflected means, were informative with respect to the differences in facial size and shape and asymmetry between these groups.The results highlight differences in the aetiology of ICP and CLP groups and underline the potential value of statistical shape analysis in assessing the outcomes of CLP treatment. © The Author 2010.

Publication metadata

Author(s): Bugaighis I, O'Higgins P, Tiddeman B, Mattick C, Ben Ali O, Hobson R

Publication type: Article

Publication status: Published

Journal: European Journal of Orthodontics

Year: 2010

Volume: 32

Issue: 5

Pages: 514-521

Print publication date: 22/01/2010

ISSN (print): 0141-5387

ISSN (electronic): 1460-2210

Publisher: Oxford University Press


DOI: 10.1093/ejo/cjp140


Altmetrics provided by Altmetric